Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 112, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2012, 6:33 PM CDT for Pickens County, Tuscaloosa County, Alabama. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 6:33 PM CDT (23:33 UTC)
- Expired
- May 2, 2012, 6:51 PM CDT
- In force
- 18 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:36 PM CDT | HAIL 1 | 4 Nnw Echola, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
830
WUUS54 KBMX 022333
SVRBMX
ALC107-125-030000-
/O.NEW.KBMX.SV.W.0112.120502T2333Z-120503T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
WEST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 700 PM CDT
* AT 630 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF
GORDO...AND MOVING NORTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
BROWNVILLE...LUBBUB AND MOORES BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3352 8777 3352 8771 3328 8774 3328 8783
3353 8797
TIME...MOT...LOC 2333Z 172DEG 20KT 3337 8780
$$1 follow-up statement
940
WWUS54 KBMX 022351
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT WED MAY 2 2012
ALC107-125-030001-
/O.CAN.KBMX.SV.W.0112.000000T0000Z-120503T0000Z/
PICKENS AL-TUSCALOOSA AL-
651 PM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TUSCALOOSA AND
NORTHEASTERN PICKENS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3352 8777 3352 8771 3328 8774 3328 8783
3353 8797
TIME...MOT...LOC 2351Z 172DEG 20KT 3347 8782
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:39 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 2, 3:39 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 PM CDT WED MAY 2 2012 .DISCUSSION... MID LEVEL SHORTWAVE CROSSING THE MISSISSIPPI DELTA TODAY HAS INTERACTED WITH GULF MOISTURE...SPREADING SHOWERS AND THUNDERSTORMS NORTHWARD ACROSS MUCH OF MISSISSIPPI AND SOUTHWESTERN ALABAMA THIS AFTERNOON. SHORTWAVE WILL TAKE A TURN TO THE NORTHEAST TONIGHT TOWARD THE TENNESSEE VALLEY...AND THE MOIST AIRMASS WITH PW VALUES AS HIGH AS 1.9 INCHES WILL SPREAD FURTHER INTO CENTRAL ALABAMA. EXPECT SHOWERS AND THUNDERSTORMS...PARTICULARLY IN THE WEST OVERNIGHT. PLENTY OF CLOUD COVER AND RAIN ACROSS THE AREA WILL KEEP OVERNIGHT TEMPS IN THE UPPER 60S IN MOST LOCATIONS. THINK THERE WILL BE A DECREASE IN COVERAGE OVERNIGHT DUE TO THE LOSS OF DAYTIME HEATING AND DRIER AIR ACROSS EAST CENTRAL ALABAMA. WILL GO WITH A POP GRADIENT OF 80 IN THE SOUTHWEST TO 20 IN THE NORTHEAST. AS THE SHORTWAVE CROSSES THE AREA TOMORROW...EXPECT SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. BENEFICIAL RAINFALL WILL ALSO RESULT IN A REPRIEVE FROM THE NEAR 90 DEGREE HEAT. HIGHS TOMORROW WILL BE AROUND 80 DEGREES. THE SYSTEM EXITS TO THE NORTHEAST THURSDAY NIGHT...WITH RAIN ENDING FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING. DECENT LOW LEVEL MOISTURE WILL REMAIN ACROSS THE AREA ON FRIDAY...AND WILL KEEP THE MENTION OF SCT CONVECTION IN THE FORECAST. ACTIVITY WILL HAVE TO OVERCOME A CAP AROUND 800 MB...BUT BY THE AFTERNOON SURFACE TEMPS WILL BE WARM ENOUGH TO SEE DEVELOPMENT. MID LEVEL RIDGING BUILDS ACROSS THE AREA FRIDAY...BUT SHORTWAVES RIDING AROUND THE NORTH AND EASTERN EDGE OF THE RIDGE COULD BRING CONVECTION TO THE AREA. POPS FOR THE WEEKEND AND BEGINNING OF NEXT WEEK WILL DEPEND ON HOW STRONG THE RIDGE IS AND HOW CLOSE THESE IMPULSES TRACK TO THE AREA. THE TIMING OF THESE IMPULSES IS VERY DIFFICULT BEYOND THE FIRST OR SECOND FORECAST PERIOD. WILL KEEP LOW POPS IN FOR THE DAYTIME PERIODS AS CONVECTION SPARKED BY PASSING SHORTWAVE ENERGY WILL BE HELPED BY DAYTIME HEATING. HOWEVER...POPS WILL LIKELY BE ADJUSTED OVER THE NEXT COUPLE DAYS. WITH THE RIDGE BUILDING BACK ACROSS THE SOUTHEAST...HIGHS OVER THE WEEKEND WILL BE BACK NEAR 90 DEGREES AND OVERNIGHT LOWS IN THE MID TO UPPER 60S. 14 && .AVIATION... 18Z TAF DISCUSSION. I GET A SENSE THAT THE COMPUTER MODELS ARE NOT HANDLING THE UPPER LEVEL SYSTEM SPINNING ALONG THE GULF COAST VERY WELL...AND THAT LEADS TO A SOMEWHAT LESS CONFIDENT FORECAST. THE LACK OF CONFIDENCE COMES LARGELY FROM TRYING TO TIME THE ARRIVAL (AT EACH TAF LOCATION) OF WHAT SHOULD BE A MULTIPLE-HOUR PERIOD OF SHOWERS AND INTERMITTENT THUNDERSTORMS. RADAR IMAGERY EARLY THIS AFTERNOON SHOWED THE SHOWERS INCREASING IN COVERAGE TO THE SOUTH...AND STARTING TO MOVE NORTH. SO...THE CONFIDENCE IN GETTING REDUCED CEILINGS AND VISIBILITIES ASSOCIATED WITH THIS RAIN IS ACTUALLY HIGH. THE PROBLEM COMES IN THE TIMING. I'VE GONE WITH A FORECAST THAT MOVES THE ONSET OF RAIN FROM SOUTH TO NORTH...BEGINNING AROUND 00Z. IF THERE IS ERROR IN THAT TIMING...IT IS MORE LIKELY THAT MY FORECAST IS TOO SLOW (WITH THE RAIN) THAN TOO FAST. /61/ NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA... ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 80 65 87 65 / 20 60 20 20 10 ANNISTON 66 82 64 88 66 / 20 50 20 20 10 BIRMINGHAM 68 81 69 88 69 / 40 60 20 20 10 TUSCALOOSA 69 82 69 89 68 / 60 60 10 20 10 CALERA 68 81 68 86 67 / 40 60 20 20 10 AUBURN 67 82 67 84 68 / 30 50 20 20 10 MONTGOMERY 68 83 68 88 68 / 50 60 20 20 10 TROY 67 83 67 86 66 / 50 60 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 2, 12:55 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT WED MAY 2 2012 ALZ011>015-017>050-031800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1255 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 2, 6:09 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT WED MAY 2 2012
ALZ011-030000-
MARION AL-
609 PM CDT WED MAY 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...
AT 609 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF BRILLIANT...OR 8 MILES SOUTHEAST OF
HAMILTON...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
PEARCES MILL...
RANKIN FITE AIRPORT...
BEXAR...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3432 8813 3432 8789 3402 8774 3401 8789
3403 8799 3405 8799 3405 8803 3423 8820
3425 8819 3431 8818 3433 8814
TIME...MOT...LOC 2309Z 159DEG 17KT 3408 8789Special weather statement, May 2, 6:14 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT WED MAY 2 2012
ALZ022-023-030000-
PICKENS AL-TUSCALOOSA AL-
614 PM CDT WED MAY 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND
NORTHEASTERN PICKENS COUNTIES UNTIL 700 PM CDT...
AT 613 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JENA...OR 15 MILES SOUTHWEST OF NORTHPORT...MOVING
NORTHWEST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GORDO...
REFORM...
ROMULUS...
PIONEER...
BUHL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3353 8827 3352 8770 3309 8773 3307 8783
3315 8784 3312 8791
TIME...MOT...LOC 2313Z 157DEG 17KT 3312 8780The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:09 PM CDT | Special Weather Statement | BMX | Marion | 51 min |
| May 2, 6:14 PM CDT | Special Weather Statement | BMX | Pickens | 46 min |
| May 2, 6:57 PM CDT | Special Weather Statement | BMX | Fayette | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.